Prolonged coma resulting from massive levothyroxine overdose and the utility of N-terminal prohormone brain natriuretic peptide (NT-proBNP)

Ophelia Wong, Anselm Wong, Shaun Greene, Andis Graudins

Research output: Contribution to journalArticleOtherpeer-review

1 Citation (Scopus)

Abstract

Introduction: Levothyroxine overdose rarely results in systemic toxicity. We report a case of intentional levothyroxine overdose with a delayed onset coma and delirium lasting two weeks. Case Summary: A 72-year-old female ingested 12 mg levothyroxine. Initially, she was drowsy but quickly recovered and was well for the following two days. On day-3 post-overdose her mental state gradually deteriorated. She presented to the hospital with agitation, confusion and dyspnoea. Initial vital signs: P128 bpm, BP132/67 mmHg, temperature 38 °C and SpO2 97%RA. Features suggesting thyroid storm were present: fever >38 °C, tachycardia and persistent coma. Serum T4 and T3 were >150 pmol/L (normal: 8–16) and >30.8 pmol/L (normal: 3.2–6.1), respectively. These remained elevated for 11 days. She was treated with propranolol, propylthiouracil and cholestyramine. She remained intubated for two weeks without sedation. Her conscious state improved on day-13, coinciding with normalisation of serum T4. Normal cognition was regained four days later. N-terminal pro-brain natriuretic peptide (NT ProBNP) concentration was increased during coma and peaked 2 days prior to Glasgow Coma Score improving. Discussion: Our case demonstrates features of thyrotoxicosis and thyroid storm with coma after massive levothyroxine overdose. Coma was associated with an increase in NT-proBNP concentration. This may be a potential marker for brain injury and recovery.

Original languageEnglish
Pages (from-to)415-417
Number of pages3
JournalClinical Toxicology
Volume57
Issue number6
DOIs
Publication statusPublished - 3 Jun 2019

Keywords

  • coma
  • encephalopathy
  • overdose
  • thyroid storm
  • Thyroxine

Cite this